Accepted Practice

IV medication administration troubleshooting

Inflammation and clot formation


  • Problem: The IV site is swollen, red, and warm.
  • Possible cause: Inflammation of the vein with possible clot formation due to trauma, bacteria, or irritating solutions
  • Assessment: The patient reports tenderness, burning, and irritation along the accessed vein. The rate of infusion has slowed. (With clot formation, the vein might have a palpable band along its path and the patient might have fever, leukocytosis, and malaise.)
  • Intervention: Stop the infusion and discontinue the IV line. If you suspect clot formation, apply a cold compress first to decrease blood flow and to increase platelet aggregation at the site and follow it with a warm compress and elevation of the extremity to help reduce or eliminate the irritation. Establish new IV access proximal to the original site or in the other extremity if IV therapy must continue.
  • Prevention: Make sure the medication’s concentration is appropriate for peripheral administration. Medications like potassium are more concentrated for central IV access and more dilute for peripheral access. Also be sure to use the appropriate-size catheter for the vein and aseptic technique for IV insertion. Anchor the IV well to prevent movement of the catheter and irritation of the vein. Change and rotate IV sites according to your agency’s policy. To prevent clot formation, avoid trauma to the vein at the time of insertion. Make sure all medications and fluids are compatible. Observe the IV site every hour during medication infusions to ensure patency and to watch for early signs of complications.

Infiltration


  • Problem: The tissue surrounding the IV insertion site is swollen, pale, and cool to the touch.
  • Possible cause: Unintentional administration of solution or medication into the surrounding tissue
  • Assessment: Leaking from the IV site with slowing or occlusion of fluid flow. The patient reports tenderness, discomfort, and coolness in the area surrounding the IV insertion site.
  • Intervention: Stop the IV infusion and discontinue the IV line. Elevate the extremity, apply warm compresses three to four times per day, encourage active range of motion, and follow your agency’s policy for site care and documentation of infiltrated IVs. Establish new IV access proximal to the original site or in the opposite extremity if IV therapy must continue.
  • Prevention: Observe the IV site frequently during infusion. Avoid inserting IV access devices in areas of flexion. Secure IV tubing to minimize movement of the IV catheter within the vein. Use the smallest catheter possible for accommodating the vein.

Extravasation


  • Problem: The tissue around the IV site is pale or discolored and cool to the touch.
  • Possible cause: Inadvertent administration of an irritant solution or medication into the surrounding tissue. Vasoconstrictors, calcium, and chemotherapy drugs are examples of drugs known to cause tissue necrosis with extravasation. The area of tissue damage varies with the concentration of the medication, the quantity of extravasated fluid, and the duration of the extravasation process.
  • Assessment: The pale or discolored tissue surrounding the IV insertion site shows signs of progressing to blistering and inflammation and could ultimately become necrosed.
  • Intervention: Extravasation is an emergent situation, as it can cause serious tissue necrosis. Stop the IV infusion and discontinue the IV line. Consult your agency’s policy or a pharmacist for specific care of the extravasated tissue or use a medication manual to determine the appropriate care (for example, injection of phentolamine within the extravasation border). Follow your agency’s policy for proper documentation. Establish new IV access in the opposite extremity if IV therapy must continue.
  • Prevention: Observe the IV site frequently during infusion. Avoid inserting IV access devices in areas of flexion. Secure IV tubing to minimize movement of the IV catheter within the vein. Use the smallest catheter possible for accommodating the vein. If central access is available, infuse solutions and medications known to cause tissue necrosis via central venous access.

Questionable reconstitution


  • Problem: Reconstituting a medication results in cloudiness, discoloration, or precipitation of the diluent.
  • Possible cause: The wrong diluent was selected for reconstitution. It is also possible that the visible change is appropriate for that medication.
  • Intervention: Never inject a questionable IV medication. If the medication has been reconstituted improperly, discard it or return it to the pharmacy according to your agency’s policy.
  • Prevention: Always follow the manufacturer’s or the pharmacy’s guidelines for selecting the proper diluent for a medication. Review the package insert or consult a pharmacist to verify the expected appearance of the reconstituted medication.

Precipitation during administration


  • Problem: While administering an IV bolus (push) medication, cloudiness or precipitation forms in the tubing.
  • Possible cause: The line was not flushed properly with normal saline prior to injecting an incompatible medication.
  • Intervention: Stop the medication push immediately. Aspirate to withdraw fluid from the access line until you see blood return to the line. Precipitates can cause thrombophlebitis, so discontinue the IV line and restart it in the opposite extremity. Follow your agency’s protocol for wasting and crediting medication and prepare another dose to administer. Observe the site for signs of venous irritation.
  • Prevention: Follow proper technique for flushing the IV line with normal saline before and after injecting IV medications.

Questionable solutions


  • Problem: The IV fluid in the bag or a pre-mixed medication solution appears cloudy or discolored or has visible precipitate.
  • Possible cause: The solution may be expired or contaminated or might have been stored improperly (exposed to temperature extremes).
  • Intervention: Never administer questionable IV fluids. Discard or return questionable or expired solutions according to your agency’s policy.
  • Prevention: Review the package insert or consult a pharmacist to verify the expected appearance of the medication. Always store IV fluids and pre-mixed medication solutions according to the manufacturer’s or the pharmacy’s guidelines. Remove from stock and dispose of any IV bags that have expired or are not in their original, sealed packaging.

Drug/fluid incompatibility


  • Problem: The IV fluid or solution appears cloudy or has visible precipitate after medication has been added.
  • Possible cause: Incompatibility of the drug to the solution or the drug-to-drug mix
  • Intervention: Never administer questionable IV medications or compounded solutions. If the medication has been mixed improperly, discard it or return it to the pharmacy according to your agency’s policy.
  • Prevention: Always follow the manufacturer’s or the pharmacy’s guidelines for selecting the proper solution for piggyback and large-volume medication infusions. Always check and cross-reference medication compatibilities. If your agency’s policy permits multiple uses of one secondary line, make sure the current and previous solutions and medications are compatible. Otherwise, set up separate secondary lines and flush between medications.

Medication error potential


  • Problem: The wrong dose was prepared.
  • Intervention: Discard the prepared dose and prepare a new dose correctly. Check your agency’s policy for waste procedures and documentation and for crediting the patient’s pharmacy account.
  • Prevention: Adhering to the six rights of medication administration is essential for preventing medication errors.

Interrupted IV infusion


  • Problem: The line or pump occlusion alarm sounds.
  • Possible causes: The IV line is not patent, the IV is in a location that occludes when the patient changes position, the tubing is kinked, the IV loop or line is clamped, the roller clamp is in the off position, or the pump was loaded improperly.
  • Intervention: Begin at the patient, correcting each problem: Check for IV patency, tubing patency, and position; open all occluding clamps; and check the infusion pump settings and setup. If the location of the IV causes flow occlusion when the patient moves, consider restarting the IV line at another site.